Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 200, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 25, 2005, 9:12 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 9:12 PM CDT (02:12 UTC)
- Expired
- Jul 25, 2005, 9:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 9:25 PM CDT | TSTM WND GST 60 | Ada, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1474 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 260213 SVRTOP KSC029-143-260245- /O.NEW.KTOP.SV.W.0200.050726T0212Z-050726T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 912 PM CDT MON JUL 25 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 945 PM CDT * AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF DELPHOS... OR ABOUT 30 MILES NORTHWEST OF SALINA...MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... DELPHOS... MINNEAPOLIS... BENNINGTON... MILTONVALE... STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A BUILDING. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3941 9790 3901 9789 3900 9739 3944 9737 $$
2 follow-up statements
000 WWUS53 KTOP 260229 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 927 PM CDT MON JUL 25 2005 KSC029-143-260245- /O.CON.KTOP.SV.W.0200.000000T0000Z-050726T0245Z/ CLOUD-OTTAWA- 927 PM CDT MON JUL 25 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR OTTAWA AND SOUTHERN CLOUD COUNTIES... AT 925 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS OF 60 MPH NEAR ADA. THIS STORM WAS LOCATED 6 MILES WEST OF MINNEAPOLIS...OR ABOUT 24 MILES NORTHWEST OF SALINA...MOVING EAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... BENNINGTON...MINNEAPOLIS...AND MILTONVALE. STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A STURDY BUILDING. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3941 9790 3901 9789 3900 9739 3944 9737 $$
000 WWUS53 KTOP 260243 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 943 PM CDT MON JUL 25 2005 KSC029-143-260253- /O.EXP.KTOP.SV.W.0200.000000T0000Z-050726T0245Z/ CLOUD-OTTAWA- 943 PM CDT MON JUL 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND SOUTHERN CLOUD COUNTIES EXPIRES AT 945 PM CDT... AT 943 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3941 9790 3901 9789 3900 9739 3944 9737 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:28 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jul 25, 3:28 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT MON JUL 25 2005 .DISCUSSION... TONIGHT AND TUESDAY...A 5H TROUGH OVER THE NORTHERN GREAT BASIN WILL MOVE EAST ACROSS THE CENTRAL PLAINS STATES LATE TONIGHT AND EARLY TUESDAY. AS THE 5H TROUGH AXIS MOVES EAST ACROSS THE WESTERN HIGH PLAINS EARLY TONIGHT...LOW-LEVEL CAA ON THE WEST SIDE OF THE 5H TROUGH AXIS WILL PUSH A COLD FRONT SOUTHWARD INTO THE CWA LATER TONIGHT. BOTH THE NAM AND GFS SHOW A BROAD AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND BEHIND THE SURFACE COLD FRONT. BOTH MODELS SHOW THE HEAVIEST RAINFALL OCCURRING BEHIND THE FRONT DUE TO ISENTROPIC LIFT. 850MB DEW POINTS OF 12-18 DEGREES EXTENDED FROM THE GULF OF MEXICO NORTH ACROSS EASTERN KS INTO THE MIDWEST. THE MAIN THREAT FROM ANY THUNDERSTORMS TONIGHT WILL BE HEAVY RAINFALL. BOTH THE GFS AND NAM SHOWS PW VALUES ABOVE 2 INCHES ACROSS THE CWA LATE TONIGHT THROUGH TUESDAY. THE NAM IS QUICKER MOVING THE FRONT SOUTH ACROSS THE CWA ON TUESDAY THAN THE GFS. IF THUNDERSTORMS ALONG THE FRONT ACROSS SOUTHERN AND CENTRAL NE THIS EVENING BECOMES INTENSE AND WIDESPREAD...THEN CONVECTIVE OUTFLOW MAY HELP PUSH THE FRONT SOUTH FASTER AND CONVERGE CLOSER TO THE NAM MODEL SOLUTION. IF THE SLOWER GFS SOLUTION IS CORRECT THE BEST RAIN CHANCES WILL BE TOMORROW AND EXTEND THROUGH THE AFTERNOON HOURS. THEREFORE I PLACED 75-80 POPS ACROSS THE NORTHERN COUNTIES AFTER MIDNIGHT AND LIKELY POPS FOR THE REMAINDER OF THE CWA TUESDAY MORNING. I KEPT LIKELY POPS THROUGH THE AFTERNOON HOURS ACROSS THE EAST CENTRAL AND NORTHEAST KS JUST IN CASE THE GFS SOLUTION VERIFIES. I THINK MOST AREAS WILL RECEIVE 1/2 TO 1 INCH OF RAIN FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON. THERE COULD BE ISOLATED AREAS THAT RECEIVE OVER 1 INCH. MINOR FLOODING MAY OCCUR TUESDAY IN FLOOD PRONE AREAS. OVER NIGHT LOW WILL BE IN THE MID 70S AHEAD OF THE FRONT ACROSS THE EASTERN AND SOUTHERN COUNTIES WITH MID AND UPPER 60S ACROSS THE NORTHWEST COUNTIES. HIGH TEMPERATURES WILL BE DEPENDENT ON THE DURATION OF RAINFALL AND CLOUD COVER. THE CLOUD COVER SHOULD KEEP TEMPERATURES COOL WITH MID AND UPPER 70S ACROSS THE NORTHERN COUNTIES AND LOWER 80S ACROSS THE REMAINDER OF THE CWA. IF THE RAIN LAST THROUGH THE AFTERNOON HOURS...HIGH TEMPERATURES MAY BE COOLER ACROSS THE SOUTHERN AND EASTERN COUNTIES. TUESDAY NIGHT THROUGH FRIDAY...DRIER AIR WILL GRADUALLY CONTINUE TO SPREAD SOUTHWARD ACROSS THE CWA TUESDAY NIGHT INTO WEDNESDAY...ALTHOUGH DO NOT EXPECT SFC DEWPOINTS TO RESPOND QUITE AS AGGRESSIVE AS THE MODELS TUESDAY NIGHT AS RESIDUAL MOISTURE FROM EXPECTED RAIN MAY SLOW THIS PROCESS DOWN. EITHER WAY...POST FRONTAL SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE DECREASE OVER THE AREA THROUGH THE NIGHT FROM NORTHWEST TO SOUTHEAST AS THE UPPER TROUGH AXIS AND ASSOCIATED LIFT WITH IT SHIFT EASTWARD. CLOUDS WILL BE SLOWER TO DECREASE...ESPECIALLY OVER THE SOUTHEAST AREAS. SHOULD SEE ENOUGH MIXING AND CLOUDS TO HOLD OFF THE MENTION OF FOG OVERNIGHT...BUT SITUATION WILL BE DIFFERENT FOR WEDNESDAY NIGHT AS MOSTLY CLEAR SKIES SHOULD BE THE RULE WITH LIGHTER WINDS. WITH 850 TEMPS 5-10 DEGREES COOLER FOR WEDNESDAY FROM TUESDAY AND DEWPOINTS GENERALLY IN THE 50S AND LIGHT NORTHEAST WINDS...HIGHS IN THE LOWER 80S AND DEWPOINTS IN THE 50S WILL MAKE WAY FOR A COMFORTABLE DAY WEDNESDAY WEATHERWISE. MODELS ARE CONSISTENT IN REAMPLIFYING UPPER RIDGE ACROSS THE CENTRAL AND NORTHERN PLAINS ON THROUGH FRIDAY AS SFC RIDGE RETREATS EASTWARD INTO THE OH RIVER VALLEY. THIS COMBINATION WILL ALLOW FOR HIGHS TO GRADUALLY RISE BACK INTO THE LOWER 90S BY FRIDAY WITH THE LOW TO MIDDLE 90S ACROSS THE CWA SATURDAY THROUGH MONDAY. WITH SFC FRONTS AND MAIN UPPER FLOW REMAINING WELL TO THE NORTH OF THE AREA...WILL ALSO KEEP FCST DRY THROUGH THIS PERIOD AS WELL. .TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 25, 4:05 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CDT MON JUL 25 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-261000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 405 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT...WITH THE GREATEST CONCENTRATION TO THE NORTH OF INTERSTATE 70 AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...MAINLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST TO CONTINUE ON TUESDAY. THE POTENTIAL FOR HEAVY RAINFALL WILL EXIST FOR THE ENTIRE AREA. THUNDERSTORM CHANCES WILL DIMINISH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. IF SPOTTERS RECEIVE OVER AN INCH OF RAIN...THEY ARE ENCOURAGED TO REPORT THE AMOUNT THEY RECEIVE TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 25, 6:50 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 3 SE COURTLAND 39.75N 97.85W
07/25/2005 60 MPH REPUBLIC KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Jul 25, 7:39 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST 7 N MORROWVILLE 39.95N 97.17W
07/25/2005 60 MPH WASHINGTON KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:06 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.